Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 159, NWS Jackson, MS

May 18, 2018Adams County, Franklin County, Jefferson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 18, 2018, 5:33 PM CDT for Adams County, Franklin County, Jefferson County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 5:33 PM CDT (22:33 UTC)
Expired
May 18, 2018, 6:00 PM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, MS, Franklin County, MS, Jefferson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 135 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS54 KJAN 182233
SVRJAN
MSC001-037-063-182300-
/O.NEW.KJAN.SV.W.0159.180518T2233Z-180518T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
533 PM CDT FRI MAY 18 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jefferson County in southwestern Mississippi...
  Northwestern Franklin County in southwestern Mississippi...
  Northeastern Adams County in southwestern Mississippi...

* Until 600 PM CDT.

* At 532 PM CDT, a severe thunderstorm was located near Stampley, or
  13 miles northeast of Natchez, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Stampley around 540 PM CDT.
  Hamburg around 550 PM CDT.
  Mcnair around 555 PM CDT.

Other locations impacted by this severe thunderstorm include Roxie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3155 9129 3173 9124 3163 9095 3145 9100
TIME...MOT...LOC 2232Z 283DEG 20KT 3163 9118 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
1 follow-up statement
838 
WWUS54 KJAN 182258
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
558 PM CDT FRI MAY 18 2018

MSC001-037-063-182308-
/O.EXP.KJAN.SV.W.0159.000000T0000Z-180518T2300Z/
Jefferson MS-Franklin MS-Adams MS-
558 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON...
NORTHWESTERN FRANKLIN AND NORTHEASTERN ADAMS COUNTIES WILL EXPIRE AT
600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3155 9129 3173 9124 3163 9095 3145 9100
TIME...MOT...LOC 2258Z 283DEG 20KT 3160 9101 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:32 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 18, 3:32 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Jackson MS
332 PM CDT Fri May 18 2018

.DISCUSSION...

Tonight and Saturday:

Just a few isolated showers and storms exist out across the CWA
this afternoon. Most of the activity has formed along a stationary
boundary just south of our CWA today. Any lingering showers this
evening will begin dissipating around sunset, if not beforehand,
as diurnal heating wanes. Going into tonight, conditions will
generally be quiet with some patchy fog possible in the pre-dawn
hours. Not expecting any dense fog like this morning as PWs will
be lower and soils generally drier after nearly a full day of sun.
Winds near the surface will pick up from out of the south and
inhibit good radiational cooling, particularly in the west. Temps
will fall into the mid to upper 60s across the area by Saturday
morning. The upper trough finally shifts off to the northeast on
Saturday and the upper ridge pattern moves over the area. This
will leave the area with above normal temperatures again. Some
diurnal showers/storms will be possible on Saturday, but mostly
just in the eastern MS counties on the fringe of the upper trough.
Highs will top out in the upper 80s to lower 90s. /10/

Saturday Night through Friday:

What is by this point a familiar weather pattern looks to persist
through much of next week: upper-level trough over the western
CONUS, subtropical ridging centered over Mexico and Bermuda, and a
general weakness in the flow centered over the central Gulf Coast
and eastern Gulf of Mexico. This will leave the ArkLaMiss region
under warm, and somewhat humid conditions through the week ahead.
The finer details of each day's weather will largely depend on
mesoscale features such as subtle shortwaves or outflow boundaries
from prior convection. Possible features to watch for are
easterly waves lifting north across the eastern Gulf of Mexico
early next week and toward the end of the week. Those waves could
help to better organize or quell shower and thunderstorm activity
across our region, depending on the strength and position of the
features. The NAM and GFS are more eager to develop the first
wave, but the ECMWF and CMC show only limited development. Given
some uncertainties, the forecast through next week features warmer
than normal temperatures (but nothing too extreme) and 40 to 50
percent rain chances most afternoons (greatest chances favoring
eastern MS). Evening convection could linger into the overnight
hours, so will keep a slight chance for showers and thunderstorms
across the area most nights next week. /NF/

&&

.AVIATION...

18Z TAF discussion:
Scattered showers/storms will be possible this afternoon at
GTR/MEI. While the other sites should remain dry, still can't rule
out an isolated shower. Winds will remain generally light and less
than 10 mph through the period. Cigs should remain VFR until at
least Saturday morning. Patchy fog along with sub VFR ceilings
will again be possible at GTR/JAN/HKS/MEI/HBG come Saturday
morning. /10/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  92  70  90 /  11   5   7  43
Meridian      68  94  68  91 /   8  22  14  54
Vicksburg     70  92  71  91 /   6   3   5  29
Hattiesburg   68  92  68  91 /  12  26  14  44
Natchez       70  91  70  90 /   4   7   7  22
Greenville    70  93  71  91 /   5   4   5  27
Greenwood     70  92  70  91 /  10   8   6  38

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

06/10
Hazardous weather outlook, May 18, 2:20 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
220 PM CDT Fri May 18 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
220 PM CDT Fri May 18 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

10

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 18, 5:26 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
526 PM CDT FRI MAY 18 2018

MSZ059>061-182300-
Adams MS-Jefferson MS-Franklin MS-
526 PM CDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON...WESTERN
FRANKLIN AND NORTHEASTERN ADAMS COUNTIES UNTIL 600 PM CDT...

At 526 PM CDT, Meteorologists were tracking a strong thunderstorm
over Stanton, or 10 miles east of Natchez, moving southeast at 35
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Cranfield and Stampley around 530 PM CDT.
  Hamburg around 540 PM CDT.
  Kirby around 550 PM CDT.

Other locations impacted by this storm include Roxie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3156 9136 3175 9132 3175 9129 3154 9084
      3135 9106
TIME...MOT...LOC 2226Z 305DEG 32KT 3159 9122

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:26 PM CDTSpecial Weather StatementJANFranklin34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.